Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Symplectic semifield planes and ${\mathbb Z}_4$-linear codes

Authors: William M. Kantor and Michael E. Williams
Journal: Trans. Amer. Math. Soc. 356 (2004), 895-938
MSC (2000): Primary 51A40, 94B27; Secondary 05E20, 05B25, 17A35, 51A35, 51A50
Published electronically: October 9, 2003
MathSciNet review: 1984461
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: There are lovely connections between certain characteristic 2 semifields and their associated translation planes and orthogonal spreads on the one hand, and $\mathbb{Z}_4$-linear Kerdock and Preparata codes on the other. These inter-relationships lead to the construction of large numbers of objects of each type. In the geometric context we construct and study large numbers of nonisomorphic affine planes coordinatized by semifields; or, equivalently, large numbers of non-isotopic semifields: their numbers are not bounded above by any polynomial in the order of the plane. In the coding theory context we construct and study large numbers of $\mathbb{Z}_4$-linear Kerdock and Preparata codes. All of these are obtained using large numbers of orthogonal spreads of orthogonal spaces of maximal Witt index over finite fields of characteristic 2.

We also obtain large numbers of ``boring'' affine planes in the sense that the full collineation group fixes the line at infinity pointwise, as well as large numbers of Kerdock codes ``boring'' in the sense that each has as small an automorphism group as possible.

The connection with affine planes is a crucial tool used to prove inequivalence theorems concerning the orthogonal spreads and associated codes, and also to determine their full automorphism groups.

References [Enhancements On Off] (What's this?)

  • [Al1] A. A. Albert, Quasigroups I. Trans. AMS 54 (1943) 507-519. MR 5:229c
  • [Al2] A. A. Albert, Finite division algebras and finite planes, pp. 53-70 in: AMS Proc. Symp. Appl. Math. 10, 1960. MR 22:6831
  • [Al3] A. A. Albert, Isotopy for generalized twisted fields. An. Acad. Brasil. Ci. 33 (1961) 265-275. MR 25:3070
  • [Ba] R. Baer, Polarities in finite projective planes. Bull. AMS 52 (1946) 77-93. MR 7:387d
  • [BB] S. Ball and M. R. Brown, The six semifield planes associated with a semifield flock (preprint).
  • [Br] E. H. Brown, Generalizations of Kervaire's invariant. Annals of Math. 95 (1972) 368-383. MR 45:2719
  • [CCKS] A. R. Calderbank, P. J. Cameron, W. M. Kantor and J. J. Seidel, $\mathbb{Z}_4$-Kerdock codes, orthogonal spreads, and extremal Euclidean line-sets. Proc. LMS 75 (1997) 436-480. MR 98i:94039
  • [Ch] C. Charnes, A non-symmetric translation plane of order $17^2$. J. Geometry 37 (1990) 77-83. MR 91g:51009
  • [ChD] C. Charnes and U. Dempwolff, The translation planes of order 49 and their automorphism groups. Math. Comp. 67 (1998) 1207-1224. MR 98j:51007
  • [CW] M. Cordero and G. P. Wene, A survey of finite semifields. Discrete Math. 208/209 (1999) 125-137. MR 2001f:12015
  • [De] P. Dembowski, Finite geometries. Springer, Berlin-Heidelberg-NY 1968. MR 38:1597
  • [Di] J. F. Dillon, Elementary Hadamard difference sets. Ph.D. thesis, U. of Maryland 1974.
  • [Dy] R. H. Dye, Partitions and their stabilizers for line complexes and quadrics. Ann. Mat. Pura Appl. 114 (1977) 173-194. MR 58:12698
  • [Ga] M. J. Ganley, Polarities in translation planes. Geom. Dedicata 1 (1972) 103-116. MR 46:6157
  • [HK] M. Hall, Jr. and D. E. Knuth, Combinatorial analysis and computers. Amer. Math. Monthly 72 (1965) 21-28. MR 30:3030
  • [HKCSS] A. R. Hammons, Jr., P. V. Kumar, A. R. Calderbank, N. J. A. Sloane and P. Solé, The $\mathbb{Z}_4$-linearity of Kerdock, Preparata, Goethals and related codes. IEEE Trans. Inform. Theory 40 (1994) 301-319. MR 95k:94030
  • [Ka1] W. M. Kantor, Spreads, translation planes and Kerdock sets. I, II. SIAM J. Alg. Discr. Meth. 3 (1982) 151-165 and 308-318. MR 83m:51013b
  • [Ka2] W. M. Kantor, An exponential number of generalized Kerdock codes. Inform. Control 53 (1982) 74-80. MR 85i:94022
  • [Ka3] W. M. Kantor, Codes, quadratic forms and finite geometries, pp. 153-177 in: Different aspects of coding theory (Ed. A. R. Calderbank), Proc. AMS Symp. Applied Math. 50, 1995. MR 96m:94010
  • [Ka4] W. M. Kantor, Projective planes of order $q$ whose collineation groups have order $q^2$. J. Alg. Combin. 3 (1994) 405-425. MR 96a:51003
  • [Ka5] W. M. Kantor, Orthogonal spreads and translation planes, pp. 227-242 in: Progress in Algebraic Combinatorics (Eds. E. Bannai and A. Munemasa), Advanced Studies in Pure Mathematics 24, Mathematical Society of Japan 1996. MR 97i:51017
  • [Ka6] W. M. Kantor, Commutative semifields and symplectic spreads (to appear in J. Algebra).
  • [Ke] A. M. Kerdock, A class of low-rate nonlinear binary codes. Inform. Control 20 (1972) 182-187. MR 49:10438
  • [Kn1] D. E. Knuth, Finite semifields and projective planes. J. Algebra 2 (1965) 182-217. MR 31:218
  • [Kn2] D. E. Knuth, A class of projective planes. Trans. AMS 115 (1965) 541-549. MR 34:1916
  • [KW] W. M. Kantor and M. E. Williams, New flag-transitive affine planes of even order. J. Comb. Theory (A) 74 (1996) 1-13. MR 97e:51012
  • [Ma] A. Maschietti, Symplectic translation planes and line ovals. Adv. Geom. 3 (2003) 123-143.
  • [MR] R. Mathon and G. Royle, The translation planes of order 49. Des. Codes Crypt. 5 (1995) 57-72. MR 95j:51016
  • [Pr] F. P. Preparata, A class of optimum nonlinear double-error correcting codes. Inform. Control 13 (1968) 378-400. MR 39:3894
  • [Ta] D. E. Taylor, The geometry of the classical groups. Heldermann, Berlin 1992. MR 94d:20028
  • [Wa] R. J. Walker, Determination of division algebras with $32$ elements, pp. 83-85 in: Proc. AMS Symp. Applied Math. 15, 1962. MR 28:1219
  • [Wi] M. E. Williams, $\mathbb{Z}_4$-Linear Kerdock codes, orthogonal geometries, and non-associative division algebras. Ph.D. thesis, U. of Oregon 1995.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 51A40, 94B27, 05E20, 05B25, 17A35, 51A35, 51A50

Retrieve articles in all journals with MSC (2000): 51A40, 94B27, 05E20, 05B25, 17A35, 51A35, 51A50

Additional Information

William M. Kantor
Affiliation: Department of Mathematics, University of Oregon, Eugene, Oregon 97403

Michael E. Williams
Affiliation: Raytheon, Dallas, Texas 75042

Keywords: Projective planes, semifields, spreads, finite orthogonal geometries, $\mathbb{Z}_4$--codes
Received by editor(s): May 29, 2002
Published electronically: October 9, 2003
Additional Notes: This research was supported in part by the National Science Foundation.
Dedicated: In memory of Jaap Seidel
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society